Kansas, 2025Flash Flooding and Flooding in Kansas, July 21 to 24, 2025
July 21 to 24, 2025 · NWS ICT · 35 events in 10 counties and zones
Two areas of storms developed during the evening hours and continued into the overnight in north central and south central Kansas. Strong and damaging winds were the main hazard with estimated wind gusts up to 75 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two areas of storms developed during the evening hours and continued into the overnight in north central and south central Kansas. Strong and damaging winds were the main hazard with estimated wind gusts up to 75 mph. There was damage to trees and powerlines reported. A semi trailer was blown over on Interstate 70 as well. A few of the storms had hail from nickel to quarter size. These storms were efficient rainfall producers with flooding in the western portions of Saline County which closed many roadways as 7.45 inches fell in Brookville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 21, 2:29 PM CST, 3 hours 7 minutes earlier. Its key messages:
- A strong to severe storm cannot be ruled out along I-70 this afternoon and evening.
- Dangerous heat gradually waning by mid-week.
- Periodic low storm chances late Wednesday through Friday. Best chances Thursday afternoon-night.
- Heat likely to return this weekend into the beginning of next week.
Area forecast discussion, Jul 21, 2:29 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
329 PM CDT Mon Jul 21 2025
.KEY MESSAGES...
- A strong to severe storm cannot be ruled out along I-70 this afternoon
and evening.
- Dangerous heat gradually waning by mid-week.
- Periodic low storm chances late Wednesday through Friday. Best chances
Thursday afternoon-night.
- Heat likely to return this weekend into the beginning of next week.
&&
.DISCUSSION...
Issued at 328 PM CDT Mon Jul 21 2025
Morning elevated convection across northeast Kansas has left a
diffuse outflow/differential heating boundary from approximately
Salina to Chanute early this afternoon. This boundary extends
further northwest into north-central Kansas where it meets the nose
of a surface trough across western Kansas and far southern Nebraska.
Additional storms have developed across north-central Kansas early
this afternoon where these two features meet, and an outflow
boundary from this convection will likely lead to additional
development of showers and storms later this afternoon through
tonight for locations mainly along and north of I-70. Shear is
fairly modest (generally around 15 knots), but MLCAPE around 4000
J/kg could support a couple strong to severe storms along the I-70
corridor later this afternoon and this evening. Main concerns will
be wind gusts around 50-60 mph, the potential for heavy rainfall,
and frequent cloud-to-ground lightning. Surface convergence will
wane tonight, and the mid-level baroclinic zone that was the
catalyst for convection this morning will likely lift northward
keeping rain chances well north of the CWA come Tuesday morning.
Despite afternoon temperatures near the century mark Tuesday
afternoon, gusty winds due to a tight pressure gradient along with
surface winds being slightly west of due south should allow for
moisture to mix out a bit better, and heat indices will struggle to
get to or above 105 as result. However, we've elected to keep the
Extreme Heat Warning for now given the longevity of heat indices of
at least 105. The upper ridge moves eastward by Wednesday, and this
will support afternoon temperatures being a little less hot than
today and Tuesday. Again heat indices will struggle to reach 105
Wednesday afternoon given slightly "cooler" temperatures. Subtle
mid/upper troughing will settle in across the central plains and
will leave the door open for periodic storm chances Wednesday night
through Friday. Though shear won't be stellar, 15 to 25 knots of 0-6
km shear, along with decent instability (despite fairly meager lapse
rates) could support an isolated strong or severe storm or two,
especially Thursday afternoon and evening.
After Friday, long range global deterministic and ensemble models
suggest a fairly robust, anomalously strong ridge developing across
a large portion of the central CONUS. 50-70% probabilities of 500 mb
heights exceeding the 99.5th percentile were noted on the EPS and
GEFS later this weekend into early next week suggesting another
prolonged period of hot temperatures across the forecast area.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1218 PM CDT Mon Jul 21 2025
Ongoing showers and storms across northeast Kansas have sent an
outflow boundary south into southeast KS. This has resulted in
northeast low level flow at KCNU. This boundary may become a
focus for showers and storms in parts of the Flint Hills and
southeast KS but confidence is low. Southerly winds are expected
to return to southeast KS as we move into the afternoon hours. We
may also see some storms drifting into central KS this evening
but coverage is expected to remain isolated or widely
scattered. Other isolated or widely scattered activity could
develop late tonight after 08-09Z along the nose of the LLJ impacting
parts of central KS including KSLN during the predawn hours on
Tue. VFR will prevail at most locations with some southerly wind
gusts to around 20 knots possible during the afternoon hours
today and again on Tuesday.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Extreme Heat Warning until 7 PM CDT Wednesday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
&&
DISCUSSION...JC
AVIATION...MWM
Hazardous weather outlook, Jul 21, 2:39 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Mon Jul 21 2025
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Mon Jul 21 2025
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Isolated thunderstorms are possible across portions of central
Kansas this afternoon and evening. The strongest storms may produce
wind gusts near 60 mph and brief heavy rainfall.
Heat indices up to 110 degrees are expected this afternoon across
the entire area. Please refer to the Extreme Heat Warning for
additional detail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Shower and thunderstorm chances return Wednesday night through
Friday night, with the best chances being Thursday afternoon through
Thursday night. Widespread severe weather is not expected.
Heat indices will climb up to 110 degrees through at least
Wednesday across much of the area. An Extreme Heat Warning is in
effect through 7 PM Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Event by event
24 thunderstorm wind, 5 flood, 3 flash flood, 3 hail. Local standard time, as filed.
Thunderstorm Wind, Lincoln
- When
- July 21, 5:36 PM CST to 5:44 PM CST
- Where
- Lincoln County, 0.69 mi N of Barnard
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -98.050
Trained spotter estimated winds of 65 to 70 mph and a large tree limb was knocked down.
Thunderstorm Wind, Lincoln
- When
- July 21, 6:22 PM CST to 6:30 PM CST
- Where
- Lincoln County, 3.5 mi S of Westfall
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -98.010
Reported a 75mph wind gust on I-70 south of Westfall.
Thunderstorm Wind, Ellsworth
- When
- July 21, 6:26 PM CST to 6:35 PM CST
- Where
- Ellsworth County, 1.38 mi N of Ellsworth
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.750, -98.230
Thunderstorm Wind, Ellsworth
- When
- July 21, 6:31 PM CST to 6:39 PM CST
- Where
- Ellsworth County, 6.78 mi NNW of Carneiro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -98.080
Estimated wind gusts around 60 mph.
Thunderstorm Wind, Russell
- When
- July 21, 6:32 PM CST to 6:40 PM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
Thunderstorm Wind, Ellsworth
- When
- July 21, 6:45 PM CST to 6:53 PM CST
- Where
- Ellsworth County, 10.82 mi NNE of Carneiro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.870, -97.940
Wind gusts estimated to be around 60 mph.
Thunderstorm Wind, Ellsworth
- When
- July 21, 6:54 PM CST to 7:00 PM CST
- Where
- Ellsworth County, 9 mi N of Kanopolis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.850, -98.160
Reported a semi blown over at Mile Marker 222 on I-70 from thunderstorm wind gusts.
Thunderstorm Wind, Ellsworth
- When
- July 21, 6:58 PM CST to 7:04 PM CST
- Where
- Ellsworth County, 0.54 mi W of Carneiro
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.730, -98.040
Measured wind gust from a Union Pacific weather station.
Flash Flood, Saline
- When
- July 21, 7:25 PM CST to 11:30 PM CST
- Where
- Saline County, 0.2 mi WNW of Glendale
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.901, -97.874
Numerous streets and yards were flooded with standing high water across town.
Flash Flood, Saline
- When
- July 21, 7:32 PM CST to 11:30 PM CST
- Where
- Saline County, 2.21 mi ESE of Falun to 3.43 mi SSW of Brookville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.662, -97.710
There were reports of numerous flooded roads in and around the towns of Brookville and Glendale along with several county roads across western Saline County. Brookville measured 7.45 inches of rain.
Flash Flood, Saline
- When
- July 21, 7:36 PM CST to 11:30 PM CST
- Where
- Saline County, 3.5 mi S of Glendale to 2.89 mi S of Glendale
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.850, -97.880
Several rural roads were flooded due to very heavy rainfall.
Thunderstorm Wind, Barton
- When
- July 21, 7:47 PM CST to 7:53 PM CST
- Where
- Barton County, 0.88 mi SW of Great Bend
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -98.780
There was an estimated wind gusts of 70 mph along with reported power poles and large tree limbs down.
Thunderstorm Wind, Barton
- When
- July 21, 7:48 PM CST to 7:53 PM CST
- Where
- Barton County, 1.08 mi W of Great Bend
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.370, -98.790
Reports of several downed power lines and a transformer also down.
Thunderstorm Wind, Barton
- When
- July 21, 7:50 PM CST to 7:55 PM CST
- Where
- Barton County, 0.54 mi W of Hoisington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -98.780
Estimated wind gusts around 60 mph.
Thunderstorm Wind, Barton
- When
- July 21, 7:55 PM CST to 8:00 PM CST
- Where
- Barton County, 0.69 mi N of Ellinwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -98.580
Estimated wind gusts around 60 mph along with nickel sized hail.
Hail, Barton
- When
- July 21, 7:55 PM CST to 7:57 PM CST
- Where
- Barton County, 0.59 mi NNW of Ellinwood
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.358, -98.584
Nickel sized hail was reported along with 60 mph winds.
Thunderstorm Wind, McPherson
- When
- July 21, 8:14 PM CST to 8:19 PM CST
- Where
- McPherson County, 4.18 mi S of Lindsborg
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.520, -97.660
This was measured on a personal weather station.
Thunderstorm Wind, Kingman
- When
- July 21, 8:32 PM CST to 8:37 PM CST
- Where
- Kingman County, 2.82 mi N of Murdock
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.660, -97.940
This was measured on a personal weather station.
Hail, Harper
- When
- July 21, 8:53 PM CST to 8:56 PM CST
- Where
- Harper County, 3.89 mi ENE of Runnymede
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -97.870
Nickel to quarter sized hail was reported.
Thunderstorm Wind, Sedgwick
- When
- July 21, 9:07 PM CST to 9:11 PM CST
- Where
- Sedgwick County, 1.64 mi W of Andale
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.800, -97.660
This was measured on a personal weather station.
Thunderstorm Wind, Sedgwick
- When
- July 21, 9:16 PM CST to 9:20 PM CST
- Where
- Sedgwick County, 2.73 mi W of Wichita
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.700, -97.380
A few three inch diameter limbs were knocked down.
Thunderstorm Wind, Sedgwick
- When
- July 21, 9:19 PM CST to 9:23 PM CST
- Where
- Sedgwick County, 4.18 mi N of (Ict)wichita Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.710, -97.440
This was measured on a handheld anemometer.
Thunderstorm Wind, Sedgwick
- When
- July 21, 9:25 PM CST to 9:29 PM CST
- Where
- Sedgwick County, 1.64 mi W of Eastborough
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.700, -97.280
The spotter also noted a few transformers had blown.
Thunderstorm Wind, Sedgwick
- When
- July 21, 9:32 PM CST to 9:36 PM CST
- Where
- Sedgwick County, 0.69 mi N of Derby
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.560, -97.270
This was measured on a personal weather station.
Thunderstorm Wind, Marion
- When
- July 21, 9:55 PM CST to 10:00 PM CST
- Where
- Marion County, Hillsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -97.200
Estimated wind gusts around 60 mph.
Thunderstorm Wind, Marion
- When
- July 21, 10:00 PM CST to 10:05 PM CST
- Where
- Marion County, 1.76 mi SE of Marion Res
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.360, -97.110
Several trees down across the central portions of the county, including a tree branch down on a trailer near Hillsboro.
Hail, Sedgwick
- When
- July 21, 10:00 PM CST to 10:03 PM CST
- Where
- Sedgwick County, 1.1 mi E of Haysville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.570, -97.350
Thunderstorm Wind, Marion
- When
- July 21, 10:05 PM CST to 10:10 PM CST
- Where
- Marion County, Marion
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.350, -97.020
Picture sent via social media of a couple of 4-inch tree limbs down in Marion.
Thunderstorm Wind, Marion
- When
- July 21, 10:05 PM CST to 10:10 PM CST
- Where
- Marion County, Tampa
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.550, -97.150
Tree uprooted a laying across the road in Tampa.
Thunderstorm Wind, Marion
- When
- July 21, 10:12 PM CST to 10:17 PM CST
- Where
- Marion County, 0.88 mi NW of Burns
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.090, -96.890
There were also 8 to 10 inch tree limbs reported down as well.
Flood, Saline
- When
- July 22, 6:25 AM CST to 8:20 PM CST
- Where
- Saline County, 1.28 mi WSW of Smolan to 1.73 mi W of Smolan
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.720, -97.700
Pictures sent on social media of a local creek over its banks and partially covering a road.
Flood, Lincoln
- When
- July 22, 9:15 AM CST to 8:15 PM CST
- Where
- Lincoln County, 0.87 mi NE of Barnard to 0.9 mi NE of Barnard
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.190, -98.040
Flooding continues in some locations across northern Lincoln County, particularly around the Barnard area.
Flood, McPherson
- When
- July 22, 9:15 AM CST to 8:15 PM CST
- Where
- McPherson County, 2.76 mi N of Mc Pherson to 2.26 mi N of Mc Pherson
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.410, -97.670
Flooding continues across portions of the county, mainly near the McPherson area.
Flood, Saline
- When
- July 22, 9:15 AM CST to 8:15 PM CST
- Where
- Saline County, 2.82 mi N of Smolan to 2.75 mi N of Smolan
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.770, -97.690
Lingering flooding continues across several locations across the county.
Flood, Saline
- When
- July 23, 11:13 AM CST to July 24, 7:50 AM CST
- Where
- Saline County, 5.03 mi ESE of New Cambria to 4.89 mi ESE of New Cambria
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.860, -97.410
Flooding from excess runoff in the smaller streams and creeks feeding into the Smoky Hill River inundated some roads in the vicinity of Old Highway 40 around New Cambria. This included water over Donmyer Road between Old Highway 40 and Country Club Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 21, 20251 death · 21 events
- Rip Current in Michigan, July 21, 20259 injured · 1 event
- Damaging Winds in Oklahoma, July 21, 2025$48,000 · 67 kt wind · 2 events
- Damaging Winds in Georgia, July 21, 2025$37,000 · 2 events
- Excessive Heat and Heat in Mississippi, July 21, 202522 events
- Excessive Heat and Heat in South Dakota, July 21 to 23, 202518 events
- Damaging Winds in Texas, July 21, 2025$20,000 · 74 kt wind · 2 events
- Hail and Damaging Winds in Kansas, July 21, 20251 in hail · 12 events
- Excessive Heat and Heat in Iowa, July 21 to 23, 202511 events
- Excessive Heat and Heat in Arkansas, July 21, 202510 events
- Damaging Winds in Utah, July 21, 202564 kt wind · 9 events
- Hail and Damaging Winds in Montana, July 21, 20252 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282835, 1282837, 1282841, 1282839, 1282845, 1282846, 1282847, 1282848, 1287825, 1283555, 1287827, 1282849, 1282850, 1282851, 1282852, 1287676, 1282853, 1282854, 1282855, 1282856, 1282857, 1282858, 1282859, 1282860, 1282861, 1282862, 1282863, 1282864, 1282865, 1282866, 1287828, 1287829, 1287830, 1287831, 1287832.